Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Sioux Falls, SD

March 21, 2007Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 21, 2007, 7:59 PM CDT for Ida County, Iowa. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2007, 7:59 PM CDT (00:59 UTC)
Expired
Mar 21, 2007, 8:15 PM CDT
In force
16 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Ida County, IA

The radar

The Omaha radar (KOAX), 129 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 8:02 PM CDTHAIL 0.758 Ssw Arthur, IA
Mar 21, 8:11 PM CDTHAIL 0.887 S Arthur, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 220059
SVRFSD
IAC093-220115-
/O.NEW.KFSD.SV.W.0003.070322T0059Z-070322T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN IDA COUNTY IN NORTHWEST IOWA

* UNTIL 815 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME SOUTHEASTERN IDA COUNTY...OR ABOUT 9
  MILES SOUTH OF IDA GROVE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN IDA COUNTY THROUGH 810 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4227 9551 4221 9553 4221 9533 4232 9533

$$

CHAPMAN
1 follow-up statement
000 
WWUS53 KFSD 220116
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT WED MAR 21 2007

IAC093-220123-
/O.EXP.KFSD.SV.W.0003.000000T0000Z-070322T0115Z/
IDA IA-
815 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IDA COUNTY
EXPIRES AT 815 PM CDT...

AT 802 PM CDT...PENNY SIZE HAIL WAS REPORTED BY THE PUBLIC 8 MILES 
SOUTH SOUTHWEST OF ARTHUR.  AT 811 PM CDT...NICKEL SIZE HAIL WAS 
REPORTED 7 MILES SOUTH OF ARTHUR.  THE STORM HAS MOVED INTO 
SOUTHWESTERN SAC COUNTY.

LAT...LON 4227 9551 4221 9553 4221 9533 4232 9533

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:30 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Mar 21, 3:30 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT WED MAR 21 2007

.DISCUSSION...

CDFNT MOVING STEADILY ACRS SERN PART OF FCST AREA AND WITH WIND
ALREADY GOING OVER AT SUX ANY SUPPORT FOR SIGNIFICANT CONVECTION IS
GOING WITH IT. WILL KEEP LIKELY TSTMS OVER A VERY SMALL CRNR OF NWRN
IA...SLB VCNTY...FOR ERY EVE AND DROP OFF QUICKLY TO THE NW. WILL
KEEP AN AREA OF ISOLD SPRINKLES FOR MAINLY VICIOUS VIRGA CNTRL TO
NERN FCST AREA THIS EVE IN CASE A FEW DRIPS REACH. OTRW NO
EXCITEMENT SEEN. SKIES SHUD CLEAR PRETTY WELL LATE TNGT THO SOME
MID/HI CLDS CUD STAY OVER FAR SRN FCST AREA TIL DAYBREAK.

THU DESTINED TO BE A QUITE WX DAY WITH FAIRLY LGT WNDS AND SKIES LCR
TO PTCLDY. FRI MAY BE THE SAME DESPITE INDICATIONS OF MORE CLD CVR.
SUPPORT FOR SHWRS WE PUT IN YESTERDAY FOR FRI DOESNT SEEM THERE AND
WILL YANK. I SHUD MENTION THAT THE CANADIAN KEEPS THE NRN STREAM
SHRTWV COMING ACRS BY LATE FRI AND ALLOWS IT TO DVLP SOME HALF
DECENT PCPN FOR FRI NGT OVER AREA...BUT IT SEEMS ALONE. SO...WILL
KEEP FCST DRY FROM WHEN WE GET RID OF LINGRING MENTN FOR THIS EVE
TIL MAIN UPPER LOW COMES UP LATE SAT AS INDICATED BY GFS. CONT TO
PREFER GFS AND ECMWF BRINGING THIS SYS UP OVER NAM WHICH THRU H84 IS
A LITTLE STUBBORN AND WANT TO KEEP THE SYS WAY DOWN S LONGER. WITH
GFS SETTING UP A DECENT WRMFNT AS IT BUILDS UPPER RDG TO THE
E...WILL KEEP MENTION OF PCPN SRN EDGE OF FCST AREA FOR SAT AFTN
AFTER ERYR THINING TO SLOW THINGS DOWN A LITTLE. THEN WILL KEEP
MMMMMENTN OVER AREA FOR SAT NGT...CUD KEEP OUT OF THE N/NW ERY SAT
NGT BUT THAT FAR AHD BETTER NOT TO GET TOO FINE TUNED ON TIMING.

A LITTLE COOLING TNGT BUT THU WILL BE A NICE DAY WITH MILD TEMPS AND
FAIRLY LGT WNDS...EVENTUALLY GETTING A SRLY/SWRLY BREEZE BY AFTN.
FRI TEMPS SHUD BE A LITTLE WARMER THAN THU...WITH THE WARMING
SHIFTING MORE TO NIGHTTIME TEMPS BY SAT AS MOISTURE AND CLOUDS
INCREASE.

IN THE LONG RANGE...SUN THRU WED. IMPRESSIVE S/W WQL LIFT INTO CNTRL
AND NRN PLAINS SAT NITE INTO MON MORN. THIS WL QUICKLY BRING GULF
MOISTURE BACK INTO THE CWA WHICH WL NOT BE THAT FAR S. THIS HAS POT
FOR PRODUCING HVY RAINS ON SUN AS S/W BECOME NEG TILTED AND WITH DPS
CLIMBING INTO THE 50S TO NR 60...AND DEEP LLM THRU H85...PWAT SHUD
BE FAIRLY IMPRESSIVE FOR THIS TIME OF SEASON. SO WL GO WITH LIKELY
POPS FOR SUN ACRS MOST OF CWA. SVR MAY ALSO OCCUR ON SUN WITH THIS
SYS...BUT MAIN CONCERN FOR NOW WL BE POT FOR HVY RAINS. SHUD BE
QUITE MILD ON SUN WITH TEMPS IN THE 60S...BUT CUD BE WARMER SERN CWA
IF ANY SUN DOES OCCUR.

SHUD BE SLIGHTLY COOLER MON...BUT WITH SWLY FLOW ALOFT...ABOVE NORM
TEMPS WL PERSIST THRU WED...WITH ANOTHER SIG SHOT OF PRECIP AND
PSBLY SVR WX ON WED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Mar 21, 11:20 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT WED MAR 21 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1120 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF A LINE
FROM YANKTON SOUTH DAKOTA TO MARSHALL MINNESOTA LATE THIS
AFTERNOON AND EARLY THIS EVENING.  THE MAIN THREAT WILL BE HAIL
TO
THE SIZE OF PENNIES WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Mar 21, 6:58 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 SE REMBRANDT          42.82N 95.15W
03/21/2007  E0.88 INCH       BUENA VISTA        IA   UNKNOWN

            PUBLIC REPORT

&&

JSHEEHAN
Local storm report, Mar 21, 7:11 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 SE SIOUX RAPIDS       42.82N 95.05W
03/21/2007  E1.00 INCH       BUENA VISTA        IA   STORM CHASER

            PUBLIC REPORT

&&

JSHEEHAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:22 PM CDTSevere Thunderstorm WarningFSDBuena Vista23 min
Mar 21, 8:40 PM CDTSevere Thunderstorm WarningFSDBuena Vista20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.